Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 12, 2013, 5:01 PM MDT for Washington County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2013, 5:01 PM MDT (23:01 UTC)
- Expired
- Aug 12, 2013, 5:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 130 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:23 PM MDT | HAIL 1.75 | 8 Ene Elba, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
745
WUUS55 KBOU 122301
SVRBOU
COC121-122330-
/O.NEW.KBOU.SV.W.0201.130812T2301Z-130812T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO...
* UNTIL 530 PM MDT
* AT 500 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
PLATNER...OR 11 MILES SOUTHEAST OF AKRON...MOVING SOUTH AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL WASHINGTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3989 10313 4008 10315 4010 10294 3989 10286
TIME...MOT...LOC 2300Z 349DEG 10KT 4004 10307
HAIL...1.00IN
WIND...60MPH
$$
BAKER1 follow-up statement
548
WWUS55 KBOU 122317
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT MON AUG 12 2013
COC121-122330-
/O.CON.KBOU.SV.W.0201.000000T0000Z-130812T2330Z/
WASHINGTON CO-
517 PM MDT MON AUG 12 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...
AT 517 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF ELBA...OR 14 MILES SOUTHEAST OF AKRON...MOVING SOUTH AT 10 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL WASHINGTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3989 10313 4008 10315 4010 10294 3989 10286
TIME...MOT...LOC 2317Z 349DEG 10KT 3999 10306
HAIL...2.00IN
WIND...60MPH
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:26 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 12, 2:26 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 226 PM MDT MON AUG 12 2013 .SHORT TERM...CURRENT FRONT RANGE CONVECTION SHOULD PROGRESS EASTWARD WITH AN ORGANIZED OUTFLOW BOUNDARY. PROBABLY NOT A SOLID LINE BUT THERE SHOULD BE DECENT COVERAGE ON THE PLAINS EAST OF DENVER THIS EVENING. FURTHER WEST THERE SHOULD BE A SUBSTANTIAL AMOUNT OF LESS INTENSE CONVECTION THAT WILL SLOWLY FADE WITH COOLING OVERNIGHT. WEAK LIFT IN A MOIST AIRMASS WILL PROGRESS ACROSS THE AREA FROM WEST TO EAST TONIGHT INTO TUESDAY. THE CLOUD COVER WILL RESTRAIN HEATING...SO WHILE THERE MAY BE A LOW LEVEL OF WEAK CONVECTION CONTINUING THE MOISTURE ALOFT IS NOT NECESSARILY FAVORABLE FOR MORE THUNDERSTORM ACTIVITY ON TUESDAY AFTERNOON. WHILE THERE IS MORE MOISTURE THE COOLER TEMPERATURES WILL LIMIT INSTABILITY...IT LOOKS LIKE CAPES WILL STILL BE AROUND 500 J/KG...PERHAPS CLOSER TO 1000 J/KG ON THE PLAINS. I DELAYED THE INCREASE IN ACTIVITY UNTIL LATER IN THE AFTERNOON AND BACKED OFF ON POPS A LITTLE BIT...STILL EXPECTING SCATTERED STORMS BY LATE AFTERNOON. AGAIN STORMS WILL LIKELY BE MOVING...BUT SLOWLY. A HEAVY RAIN THREAT BUT NOT TOO MUCH OF A FLOOD THREAT OUTSIDE OF THE BURN AREAS. .LONG TERM...THE BEST POTENTIAL FOR THUNDERSTORMS TUESDAY EVENING WILL BE IN THE EARLY EVENING WITH GRADUAL DECREASE THEREAFTER. THERE WILL BE A LOW LEVEL EASTERLY FLOW WITH A WEAK NORTHWESTERLY FLOW ALOFT. ON WEDNESDAY THE FLOW ALOFT WILL REMAIN NORTHWESTERLY WITH PW VALUES PROGGED TO BE AROUND THREE QUARTERS OF AN INCH. SCATTERED THUNDERSTORM COVERAGE AGAIN EXPECTED IN THE AFTN AND EVENING. IN TERMS OF LOW LEVEL MOISTURE THERE WILL BE SOME DRYING FROM THE FOOTHILLS WESTWARD BUT NOT ENOUGH TO AFFECT COVERAGE ALTHO THE POTENTIAL FOR HEAVY RAIN MAY LESSEN SLIGHTLY. NOT MUCH CHANGE IN THE GRIDS PLANNED FOR THURSDAY THROUGH SATURDAY. THE UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN U.S. WITH A DRIER NORTHERLY FLOW ALOFT. INCREASING STABILITY IN THE MID LEVELS WILL LIKELY DELAY THE ONSET OF TSTMS UNTIL LATE AFTN AND EVENING OVER THE NERN PLAINS. ON SUNDAY...THE RIDGE BREAKS DOWN AND THE MDLS BRING A SHORT WAVE ACROSS COLORADO AROUND 18Z SUNDAY ACCORDING TO THE ECMWF BUT ABOUT 24 HOURS LATER ACCORDING TO THE OPERATIONAL GFS. AS A RESULT...ALTHO THERE ARE OBVIOUS TIMING DISCREPANCIES... THUNDERSTORM COVERAGE SHOULD INCREASE BY THAT TIME. && .AVIATION...SCATTERED THUNDERSTORMS IN THE DENVER AREA THROUGH ABOUT 00Z THEN LESS NUMEROUS SHOWERS AND STORMS THROUGH THE EVENING. MAIN THREAT IS GUSTY WINDS TO AROUND 30 KNOTS...THOUGH THERE WILL BE SOME IFR CONDITIONS AND HAIL UNDER THE STRONGER THUNDERSTORMS. THREAT OF IFR CONDITIONS IS MUCH LESS AFTER 02Z. VFR CONDITIONS WILL PREVAIL LATER TONIGHT AND TUESDAY MORNING. SCATTERED THUNDERSTORMS AGAIN TUESDAY AFTERNOON WITH SIMILAR IMPACTS POSSIBLE. && .HYDROLOGY...SLOW MOVING STORMS WILL PRODUCE HEAVY RAIN TODAY...UP TO 1.5 INCHES IN AN HOUR. THIS COULD CAUSE SOME MINOR FLOODING. BOUNDARY INTERACTIONS ON THE PLAINS COULD PRODUCE LOCALIZED HIGHER AMOUNTS...BUT IN GENERAL THE STORMS WILL BE MOVING. THE MAIN THREAT FOR THE BURN AREAS HAS LIKELY PASSED WITH THE STRONGER STORMS MOVING ONTO THE PLAINS...SLIGHT CHANCE OF HEAVY RAIN STILL BUT MOST STORMS OVER THE MOUNTAINS WILL ONLY HAVE LIGHT TO MODERATE RAINFALL. ON TUESDAY THE THREAT APPEARS TO BE SIMILAR AS STORMS SHOULD BE MOVING SLOWLY WITH A LOW THREAT OF FLASH FLOODING MAINLY FOR THE BURN AREAS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GIMMESTAD LONG TERM....COOPER AVIATION...GIMMESTAD
Hazardous weather outlook, Aug 12, 11:06 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1106 AM MDT MON AUG 12 2013 COZ030>051-131715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS BY EARLY AFTERNOON...AND THEN SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...AND A COUPLE STORMS ON THE PLAINS MAY BRIEFLY REACH SEVERE LEVELS WITH HAIL UP TO 1 INCH IN DIAMETER AND GUSTY WINDS TO AROUND 60 MPH. SOME FLOODING IS POSSIBLE IF A STRONGER STORM MOVES OVER A FRONT RANGE BURN SCAR. A FEW STORMS MAY LINGER PAST MIDNIGHT TONIGHT...ESPECIALLY ON THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER DISTURBANCE WILL BRING WETTER AND COOLER WEATHER TUESDAY AND WEDNESDAY WITH EASTERLY UPSLOPE SURFACE FLOW OVER THE PLAINS. SLOW STORM MOTIONS WILL INCREASE CONCERN FOR STORMS WITH THE POTENTIAL FOR HEAVY RAIN ACROSS THE AREA...AS WELL AS HAIL AND GUSTY OUTFLOW WINDS OVER THE FAR EASTERN PLAINS WHERE MORE INSTABILITY WILL EXIST. THURSDAY THROUGH SATURDAY WILL BE DRIER AND WARMER AS AN UPPER RIDGE BUILDS OVERHEAD. ANOTHER DISTURBANCE SUNDAY WILL INCREASE SHOWER AND THUNDERSTORM COVERAGE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GIMMESTAD/COOPER
In the hours before
Local storm report, Aug 12, 2:09 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN THE PINERY 39.46N 104.73W
08/12/2013 M1.06 INCH DOUGLAS CO TRAINED SPOTTER
IN 15 MINUTES
&&
JKLocal storm report, Aug 12, 2:37 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL SE PARKER 39.51N 104.76W
08/12/2013 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0200 PM HEAVY RAIN THE PINERY 39.46N 104.73W
08/12/2013 M1.06 INCH DOUGLAS CO TRAINED SPOTTER
IN 15 MINUTES
&&
JKLocal storm report, Aug 12, 4:45 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN LIMON 39.27N 103.69W
08/12/2013 E1.50 INCH LINCOLN CO TRAINED SPOTTER
IN 45 MINUTES. 6 TO 8 INCHES OF FLOWING WATER ON STREETS
0220 PM HAIL SE PARKER 39.51N 104.76W
08/12/2013 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0200 PM HEAVY RAIN THE PINERY 39.46N 104.73W
08/12/2013 M1.06 INCH DOUGLAS CO TRAINED SPOTTER
IN 15 MINUTES
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:48 PM MDT | Special Weather Statement | BOU | Phillips | 27 min |
| Aug 11, 6:52 PM MDT | Special Weather Statement | BOU | Lincoln | 23 min |
| Aug 11, 7:09 PM MDT | Areal Flood Advisory | BOU | Phillips | 96 min |
| Aug 11, 7:26 PM MDT | Special Weather Statement | BOU | Washington | 19 min |
| Aug 11, 7:28 PM MDT | Special Weather Statement | BOU | Lincoln | 17 min |
| Aug 11, 7:42 PM MDT | Special Weather Statement | BOU | Phillips | 18 min |
| Aug 12, 7:25 AM MDT | Dense Fog Advisory | BOU | Elbert, Lincoln, Logan, Phillips, Sedgwick, Washington | 95 min |
| Aug 12, 2:00 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 2 hr |
| Aug 12, 2:04 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| Aug 12, 2:21 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 24 min |
| Aug 12, 2:33 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 42 min |
| Aug 12, 2:38 PM MDT | Areal Flood Advisory | BOU | Boulder, Weld | 3 hr |
| Aug 12, 2:55 PM MDT | Areal Flood Advisory | BOU | Logan | 3 hr |
| Aug 12, 2:58 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Elbert | 3 hr |
| Aug 12, 2:58 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 47 min |
| Aug 12, 3:49 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 26 min |
| Aug 12, 4:07 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 23 min |
| Aug 12, 4:16 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
| Aug 12, 4:49 PM MDT | Areal Flood Advisory | BOU | Lincoln | 86 min |
| Aug 12, 5:17 PM MDT | Areal Flood Advisory | BOU | Weld | 118 min |
| Aug 12, 5:25 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.